? Dose advice - new to Vetsulin

Discussion in 'Feline Health - (The Main Forum)' started by monty_dweezil (GA), Feb 28, 2018.

Thread Status:
Not open for further replies.
  1. monty_dweezil (GA)

    monty_dweezil (GA) Member

    Joined:
    Dec 15, 2014
    Hello,

    My Dweezil has been on Lantus for over 3 years and has just never been able to be regulated on it. He had several hypos AND several DKA events and seemed to never be in good or decent numbers, but just quickly pass through them while either going too low or too high.

    So finally after several ketone incidents, we have changed to Vetsulin. He began on 1 unit every 12 hours (he right now weighs just over 10 pounds right now. Before diagnosis he weighed 13 pounds).

    It's getting harder to find good reliable areas to inject due to there not being much padding. We constantly fear fur shots as one single one can bring the ketones rushing back.

    In 5 days, he has been in the 24 hour emergency hospital 3 times and needed fluids and short acting intra-muscular insulin injections twice from our vet at other times.

    He was switched over to the 1 unit of Vetsulin (mentioned in the spreadsheet comments section) on Monday night I think, at the hospital.

    Since then not much has really changed in terms of numbers. All pinks and reds. Nadir seems not to exist and onset seems to start and move extremely slowly, taking his numbers down only a few points, staying there all day and then rising again after about 7 hours or so. (on Lantus his nadir would move from +3 hours to +5 hours to +10 hours to +12 hours to +16 hours for reasons we could not work out, if it worked at all).

    Anyway, so he keeps showing ketones in his pee since Friday and FINALLY this morning they were gone, but...for how long.

    He literally came out of the hospital on Sunday evening (after also being there on Friday night) and was not himself, and had trace ketones later that night and by morning they were level 4 (second highest on the pee strip). Straight to the vet.

    So...given this continuing ketone issue, and the fact that 1 unit of the Vetsulin seems to keep him very stable but way too high, we have now upped the dose to 1.5.

    On 1 unit, there has never been an early drop or a later drop. Just a slow gradual tiny drop. It seems to not work that way at this point like people say it does.

    On 1.5 this morning, I had hoped and expected some yellow numbers but still with the same slow and gradual curve. Instead, what I got was a red pre-shot, a spike after insulin and eating to HI, then at +3 hours, down to the pinks. I had hoped for a further drop seeing as even the 1 unit dropped a little lower than that, but instead, he just went up again back into the reds. Like +3 hours was his ineffective nadir and then it was gone? Whereas at least on 1 unit he stayed at that not so good nadir for several hours.

    Is this normal? I am disturbed that he will have ketones again any minute if we can't get these damn numbers down!?

    He cannot be bouncing as he has not been low enough. The hospital says to hold the 1 unit dose for a week, but they also sent him home to us with ketones and how can we hold a clearly inadequate dose that long when there are ketones present?

    Help!

    (Also posted in the Vetsulin forum. Thank you!)
     
    Last edited: Feb 28, 2018
  2. JanetNJ

    JanetNJ Well-Known Member

    Joined:
    Jun 8, 2016
    I think he had insulin resistance. Starting at 1 unit was not enough especially given his history of keytone. I would give 2 units, hold for 5 days and if no improvement go to 2.5. 1.5 isn't going to be enough.
     
    Last edited: Mar 1, 2018
    Sharon14 likes this.
  3. JanetNJ

    JanetNJ Well-Known Member

    Joined:
    Jun 8, 2016
    Are there any other underlying medical issues? Dental problems? Kidney issues?
     
  4. Sharon14

    Sharon14 Well-Known Member

    Joined:
    Aug 16, 2015
    I agree with Janet, he needs more insulin. Here’s an excerpt from http://www.felinediabetes.com/FDMB/...-what-is-it-what-should-i-do-about-it.144381/


    Glucose toxicity occurs frequently in type 2 diabetes. When profound hyperglycemia (blood glucose > 300 mg/dl) is persistently present, pancreatic β-cell insulin release is downregulated. In the presence of underlying insulin resistance, this contributes to progressly greater hyperglycemia and may lead to ketosis.

    Glucose toxicity can be reversed by aggressive treatment of severe hyperglycemia with insulin. The goal is to return blood glucose to near-normal values for several days or weeks to allow restoration of islet-cell insulin production.
     
  5. monty_dweezil (GA)

    monty_dweezil (GA) Member

    Joined:
    Dec 15, 2014
    Thank you, that makes sense here.

    They wanted to start slow but this is just not working. I'm still unsure as to why 1 unit worked at least a little when 1.5 did nothing.

    IV glucose works for him. I wish we could just do that at home. I also wish the hospital would have got his levels under PINKS before taking him off the IV and putting him on 1 unit of normal vetsulin!

    I always read so many things about vetsulin being SO harsh and quick and that most cats only need 1-2 units.

    I just gave a "booster" extra unit 6 hours after the original 1.5 unit that didn't do anything. If it hasn't worked by now, it's not going to. And it won't mess up his normal morning one as that's still 9 hours away.

    He is not good tonight, being so high. His eyes are half closed. He doesn't want to eat much. SO not himself.

    This is happening (ketones from too high glucose) every second day for a week now. We just cannot cope anymore.
     
  6. monty_dweezil (GA)

    monty_dweezil (GA) Member

    Joined:
    Dec 15, 2014
    Oh, and no kidney or dental issues. Liver is ok, slightly elevated numbers but apparently normal for this. Pancreas ok except it doesn't work. Lymph nodes around stomach are reactive. No one knows for sure if it's small cell lymphoma.
     
  7. Kris & Teasel

    Kris & Teasel Well-Known Member

    Joined:
    Aug 17, 2016
    You’re at the end of your tether. Why not try the 2 u dose and move up from there as needed. He’s wearing the continuous monitoring system so you see those lime green numbers but if he never shows hypo symptoms maybe ignore them and focus more on getting those highs down. Insulin resistance due to glucose toxicity seems quite likely. When what you’ve been doing hasn’t worked it’s time to try something else.
     
    Sharon14 likes this.
  8. monty_dweezil (GA)

    monty_dweezil (GA) Member

    Joined:
    Dec 15, 2014
    I am doubtful at this point that the 2 u will even work. Tonight he had a total of 2.5 u and it did absolutely nothing.

    He definitely has ketones again. Just 24 hours after having them gone the last time.

    All he does is drink water. A minute ago he threw up all that water and is now drinking again.

    If he is still with us in the morning, we will try the 2 u. But I am preparing for the worst
     
  9. JanetNJ

    JanetNJ Well-Known Member

    Joined:
    Jun 8, 2016
    Good explanation
     
  10. JanetNJ

    JanetNJ Well-Known Member

    Joined:
    Jun 8, 2016
    If you want to do more than the 2, I say go for it as long as you can monitor him. Try 3 and see what happens
     
    Sharon14 and Kris & Teasel like this.
  11. Kris & Teasel

    Kris & Teasel Well-Known Member

    Joined:
    Aug 17, 2016
    You might have to resort to drastic measures to get BG moving. Make sure you have a lot of test strips and high carb food at home. I'd try 3 u.
     
    Sharon14 and JanetNJ like this.
  12. JanetNJ

    JanetNJ Well-Known Member

    Joined:
    Jun 8, 2016
    Another option since it's vetsulin now which is an in and out insulin is you could give a shot every 8 hours as needed, so 3 doses a day.
     
    Sharon14 and Kris & Teasel like this.
  13. monty_dweezil (GA)

    monty_dweezil (GA) Member

    Joined:
    Dec 15, 2014
    He is still here. He made it through the night but threw up 3 times early this morning, just bile and water.

    He got 2 u and it actually has brought him down but he is like a zombie. Non-responsive, still just drinking, won't eat, hiding and just laying down all the time.

    I feel like half the time his body just doesn't absorb the insulin (any insulin) through the skin, and half the time it does. The problem is, when it doesn't, it's every 2nd day and he instantly goes into ketosis.

    We just can't keep doing this. He hasn't been himself for months and this past 1-2 weeks has been a complete nightmare.
     
  14. Sharon14

    Sharon14 Well-Known Member

    Joined:
    Aug 16, 2015
    I’m sorry he’s doing so poorly. Are you around enough to try the 8 hour dosing strategy @JanetNJ suggested? Maybe being aggressive like that could jumpstart things.
     
  15. JanetNJ

    JanetNJ Well-Known Member

    Joined:
    Jun 8, 2016
    Let's try 2 units every 8 hours instead of every 12.
     
    Sharon14 likes this.
  16. JanetNJ

    JanetNJ Well-Known Member

    Joined:
    Jun 8, 2016
    Do you have any cerenia or other anti nausea medication?
     
Thread Status:
Not open for further replies.

Share This Page